Studying Human-Computer Interaction with Video
10/01/2024 - 11/01/2024
University of Liverpool
Dr Stuart Reeves
Intermediate (some prior knowledge)
Dr Billie-Gina Thomason
Human-computer interaction (HCI) is an ever-more pervasive phenomenon. Many societies are at the point where avoiding interaction with digital technologies is hugely challenging. In this way HCI – both as a phenomenon and as a field of research – has the potential for widespread relevance well beyond its initial disciplinary origins (which stem largely from university computer science and psychology departments).
Simultaneously, approaches from the human sciences (and arts and humanities) have pushed well into HCI’s mainstream. One strand of this having significant formative impact in HCI is, broadly, what we might gloss as ‘sociological interactionism’ or pragmatics (although ‘pragmatics’ is a less used term in HCI); that is, research approaches that foreground ‘interaction’ with / around digital technologies, infrastructures and services, and simultaneously formulate this as constitutively interactional in nature.
This course will explore one key version of this trend: video-based studies of social interaction in which digital technologies play a role, whether in so-called ‘naturalistic’ settings or as part of more experimental rollouts of technology. The course will focus on approaches grounded strongly in traditions of ethnomethodology and conversation analysis. As part of this, the course will contextualise the use of video to study social life with technology, both in terms of human-computer interaction as everyday, routine phenomena, and with respect to HCI as a field (and its connections with both technical and sociotechnical fields of research).
A corresponding practical element will complement these discussions. By looking at various existing examples coupled with participants having a go at their own analyses, the course will provide pointers for what is involved in doing video based EMCA studies of technology in use, including what kind of outcomes they might produce.
The course covers:
- Introduction to human-computer interactions (HCI) and collaborative computing as phenomena
- Understanding and situating HCI as a ‘discipline’: Methods, approaches, disciplinarity
- Social turns and the ‘missing what’: introduction to and critical review of traditions of ethnomethodology and conversation analysis in / of HCI
- Video as aid: Why study human-computer interactional phenomena with video?
Half of the course will be dedicated to practical hands-on work:
- Discussion of existing cases studies (e.g., prior work)
- Analysing some examples of data via individual work (experimenting with forms of transcription) and a joint data session (presenting and discussing findings amongst the group)
Schedule of the Course
The course is run across two consecutive mornings with individual and group assignments inbetween and equates to one teaching day for payment purposes.
9:30 Welcome, 20 second intros around the room (10 mins)
9:40 Teaching session 1 (1hr – short break included) – laying the ground work
Presentations on: 1) Brief intro to human-computer interactions (scoping HCI as phenomena and discipline); 2) Primer on EMCA and HCI research and its position within HCI broadly
10:40 Break (20 mins)
11:00 Teaching session 2 (1hr – short break included) – thinking about analysis
Presentations on continued intro to EMCA, and intro to using video to study human-computer interactions – note video segment will include interactive components as preparatory for exercise
12:00 Break (10 mins)
12:20 Briefing (20 mins) on the practical activity / task (video analysis)
Afternoon session (own time): Practical activity taking place in own time in groups and / or individually (TBD)
9:30 Welcome back / recap (5 mins)
9:35 Teaching session 3 (1.5hrs inc. 15 min break) – analysing data
Interactive data session / feedback on video analysis task from groups / individuals
11:00 Break (10 mins)
11:10 Teaching session 4 (max 1hr – short break included if necessary) – wrap up
Open: depending upon outcomes of session 3, could be further group analysis of data, opportunity for discussion and deeper questions from the course, or more structured discussion around EMCA and technology / further studies, future of HCI discourses, etc.
The fee per teaching day is £30 per day for students / £60 per day for staff working for academic institutions, Research Councils and other recognised research institutions, registered charity organisations and the public sector / £100 per day for all other participants. In the event of cancellation by the delegate a full refund of the course fee is available up to two weeks prior to the course. NO refunds are available after this date. If it is no longer possible to run a course due to circumstances beyond its control, NCRM reserves the right to cancel the course at its sole discretion at any time prior to the event. In this event every effort will be made to reschedule the course. If this is not possible or the new date is inconvenient a full refund of the course fee will be given. NCRM shall not be liable for any costs, losses or expenses that may be incurred as a result of its cancellation of a course, including but not limited to any travel or accommodation costs. The University of Southampton’s Online Store T&Cs also continue to apply.
Website and registration:
Exploratory Research, Participatory Research, User engagement, Action Research, Digital Social Research, Mixed Methods, Technology, Human-Computer Interaction
Related publications and presentations: